Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 56, NWS Wichita, KS

July 2, 2019Butler County, Cowley County, Elk County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 2, 2019, 8:37 PM CDT for Butler County, Cowley County, Elk County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2019, 8:37 PM CDT (01:37 UTC)
Expired
Jul 3, 2019, 12:30 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Butler County, KS, Cowley County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:16 PM CDTFLASH FLOOD1 S Latham, KSWATER WAS REPORTED OVER A ROADWAY NEAR TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WGUS53 KICT 030137
FFWICT
KSC015-035-049-030530-
/O.NEW.KICT.FF.W.0056.190703T0137Z-190703T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
837 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northwestern Elk County in southeastern Kansas...
  Northeastern Cowley County in south central Kansas...
  Southeastern Butler County in south central Kansas...

* Until 1230 AM CDT.

* At 836 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 5 and a half inches of 
  rain have fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Atlanta, Latham and Beaumont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3765 9688 3766 9653 3761 9652 3761 9643
      3737 9642 3736 9689

$$

METZGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 7:14 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 2, 7:14 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
714 PM CDT Tue Jul 2 2019

.SHORT TERM...(This evening through Friday night)
Issued at 236 PM CDT Tue Jul 2 2019

Unstable airmass in weak flow regime with weak capping should
continue to allow for mainly isolated/widely scattered convection
through Friday. Mesoscale vorticity center drifting over western
Kansas this afternoon and other sub-synoptic features will likely
remain foci for loosely organized, slow moving convection. As
previous forecaster alluded to, a gradual increase in the daily
heat is expected with heat indices flirting with advisory criteria
again late in the week. A southward sagging weak cold front by
Friday evening into Friday night may provide a better focus for
scattered storms across the area.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 236 PM CDT Tue Jul 2 2019

Weak migratory perturbations just north of the upper ridge axis
trying to build north again into the central Plains will continue
to ripple east over the meandering surface boundary through the
weekend. So will continue to show modest chance PoPs. The GFS
continues to show a more progressive upper flow regime across the
northern tier of states through early next week which evolves
into eventual troughing over the Upper Midwest into the Great
Lakes by mid-week. If so, this may allow modest cooling just
beyond the seven day forecast.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 713 PM CDT Tue Jul 2 2019

Widely scattered diurnally driven showers/storms will continue over
portions of central and south central KS for a few more hours until
sunset.  So will go with a VCTS for the KRSL/KGBD and KICT tafs.
Will also put some variable gusty winds for a tempo group, as the
slow moving storms have a microburst threat with gusts to 35-40 kts.

After sunset expect most of the convection to wane or end, as
daytime heating is lost. So expect VFR conditions for the next 18
hours or so, until Wed afternoon.

Could see a repeat of the diurnally driven storm chance for Wed
afternoon.  But will let later taf issuances try to figure out
where. For now will go with a VCTS near KCNU, where chances seem a
little higher, albeit small.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  92  72  93 /  20  20  20  20
Hutchinson      71  93  71  94 /  20  20  20  20
Newton          71  92  71  93 /  20  20  20  20
ElDorado        71  90  71  91 /  20  20  20  20
Winfield-KWLD   72  90  71  91 /  20  20  20  20
Russell         70  94  71  95 /  40  10  20  20
Great Bend      70  93  71  94 /  40  10  20  20
Salina          72  94  73  95 /  20  20  20  20
McPherson       70  93  71  94 /  20  20  20  20
Coffeyville     72  89  72  90 /  20  20  20  20
Chanute         71  90  71  91 /  20  20  20  20
Iola            71  89  71  90 /  20  20  20  20
Parsons-KPPF    71  89  72  90 /  20  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...Ketcham
Hazardous weather outlook, Jul 2, 3:16 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
316 PM CDT Tue Jul 2 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
316 PM CDT Tue Jul 2 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This evening and tonight

Isolated to widely scattered thunderstorms are expected across the
area. Strong storms will be possible this evening, capable of small
hail and down-burst winds to around 55 mph. Slow movement of some
storms may also result in localized heavy rainfall and minor
lowland flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms will remain in the forecast
Wednesday through the upcoming weekend. While the risk for
organized severe storms will remain low, strong storms with gusty
winds, small hail and locally heavy rainfall will be possible.

Heat indices will approach or hover around 100 degrees during the
afternoon hours on Thursday and Friday and may persist into Saturday
afternoon over far southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jul 2, 8:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     FLOOD            LATHAM                  37.54N 96.64W
07/02/2019                   Butler             KS   FIRE DEPT/RESCUE

            VOLUNTEER FIRE REPORTS SOME LOW LAND FLOODING IN AND
            AROUND TOWN. 2 INCHES OF RAINFALL REPORTED.

&&

BDK
Local storm report, Jul 2, 8:04 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HEAVY RAIN       1 E CALDWELL            37.03N 97.59W
07/02/2019  M4.81 INCH       SUMNER             KS   TRAINED SPOTTER

&&

BDK
Special weather statement, Jul 2, 8:05 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
805 PM CDT Tue Jul 2 2019

KSZ049-051-052-030130-
McPherson KS-Marion KS-Saline KS-
805 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  McPherson County in central Kansas...
  Northwestern Marion County in central Kansas...
  Southern Saline County in central Kansas...

* Until 830 PM CDT.

* At 803 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 7 miles south of
  Marquette, or 9 miles northwest of Mcpherson...moving south at 10
  mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Mcpherson, Lindsborg, Galva, Canton, Marquette, Assaria, Windom,
  Falun, Bridgeport, Mcpherson Airport and Roxbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3868 9737 3861 9737 3861 9729 3830 9733
      3837 9792 3870 9793
TIME...MOT...LOC 0104Z 016DEG 8KT 3845 9780

METZGER
Special weather statement, Jul 2, 8:07 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
807 PM CDT Tue Jul 2 2019

KSZ092-093-030200-
Cowley KS-Sumner KS-
807 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Cowley County in south central Kansas...
  Eastern Sumner County in south central Kansas...

* Until 900 PM CDT.

* At 805 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northwest of Geuda Springs,
  or 8 miles southwest of Oxford...moving east at 15 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Wellington, Belle Plaine, Oxford, Udall,
  Geuda Springs, Rock, Maple City, Winfield City Lake and Strother
  Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9739 3737 9738 3747 9685 3700 9675
TIME...MOT...LOC 0107Z 255DEG 12KT 3717 9723

METZGER
Local storm report, Jul 2, 8:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND GST     2 NNE OXFORD            37.30N 97.16W
07/02/2019  E60.00 MPH       SUMNER             KS   TRAINED SPOTTER

            ALSO SOME NICKEL SIZE HAIL.

&&

BDK
Special weather statement, Jul 2, 8:31 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
831 PM CDT Tue Jul 2 2019

KSZ069-070-093-094-030215-
Butler KS-Cowley KS-Greenwood KS-Elk KS-
831 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Northeastern Cowley County in south central Kansas...
  Southwestern Greenwood County in southeastern Kansas...
  Western Elk County in southeastern Kansas...

* Until 915 PM CDT.

* At 829 PM CDT...trained weather spotters reported a strong
  thunderstorm near Atlanta, or 13 miles south of Leon...moving east
  at 5 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Augusta, Leon, Burden, Grenola, Atlanta, Latham, Cambridge,
  Beaumont and Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3727 9683 3773 9697 3778 9652 3770 9653
      3771 9645 3733 9638
TIME...MOT...LOC 0130Z 258DEG 5KT 3750 9673

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:00 PM CDTSpecial Weather StatementICTElk30 min
Jul 2, 7:01 PM CDTSevere Thunderstorm WarningICTSedgwick30 min
Jul 2, 7:04 PM CDTSpecial Weather StatementICTSumner56 min
Jul 2, 7:19 PM CDTSpecial Weather StatementICTButler56 min
Jul 2, 7:26 PM CDTSevere Thunderstorm WarningICTSumner42 min
Jul 2, 7:55 PM CDTAreal Flood WarningICTSumner4 hr
Jul 2, 8:01 PM CDTAreal Flood WarningICTButler, Cowley16 hr
Jul 2, 8:05 PM CDTSpecial Weather StatementICTMcPherson25 min
Jul 2, 8:07 PM CDTSpecial Weather StatementICTCowley53 min
Jul 2, 8:15 PM CDTSevere Thunderstorm WarningICTCowley, Sumner31 min
Jul 2, 8:31 PM CDTSpecial Weather StatementICTButler44 min
Jul 2, 8:51 PM CDTSpecial Weather StatementICTSaline54 min
Jul 2, 9:10 PM CDTSpecial Weather StatementICTCowley65 min
Jul 2, 10:00 PM CDTSpecial Weather StatementICTChautauqua60 min
Jul 2, 10:31 PM CDTSpecial Weather StatementICTButler44 min
Jul 2, 11:00 PM CDTSpecial Weather StatementICTCowley45 min
Jul 2, 11:02 PM CDTSpecial Weather StatementICTChautauqua43 min
Jul 2, 11:03 PM CDTSpecial Weather StatementICTMontgomery42 min
Jul 2, 11:48 PM CDTSpecial Weather StatementICTChautauqua27 min
Jul 3, 12:29 AM CDTFlash Flood WarningICTChautauqua, Cowley4 hr
Jul 3, 3:25 AM CDTFlash Flood WarningICTMontgomery4 hr
Jul 3, 4:16 AM CDTAreal Flood WarningICTChautauqua, Cowley14 hr
Jul 3, 7:01 AM CDTAreal Flood WarningICTMontgomery6 hr
Jul 3, 7:35 AM CDTFlash Flood WarningICTChautauqua3 hr
Jul 3, 5:21 PM CDTSpecial Weather StatementICTRussell24 min
Jul 3, 5:38 PM CDTSpecial Weather StatementICTRussell22 min
Jul 3, 6:01 PM CDTSpecial Weather StatementICTRussell29 min
Jul 3, 6:18 PM CDTSevere Thunderstorm WarningICTRussell30 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.